Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 365, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 1997, 6:41 PM CDT for Culberson County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 1997, 6:41 PM CDT (23:41 UTC)
- Expired
- Oct 22, 1997, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 6:55 PM CDT | Hail 1 | Lobo, TX | One inch hail was reported along U.S. Highway 90 in the Lobo community. The storm was a severe single cell that formed when upslope southeasterly winds blew into the Van Horn Mountains west of Lobo. Dew point temperatures were near 50 degrees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 222344 RRA SVRMAF TXC109-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 641 PM CDT WED OCT 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHWESTERN CULBERSON COUNTY AT 640 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF VAN HORN OR 4 MILES WEST OF LOBO MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... LOBO. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GM/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:04 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Oct 22, 2:04 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 202 PM CDT WED OCT 22 1997 SELY FLOW RETURNING TO FA ON BACKSIDE OF EXITING HIGH PRESSURE SYSTEM OVER MO. LATEST WV IMAGERY SHOWS H5 LOW OVER SRN AZ BEGINNING TO LIFT EWD. VISIBLE SHOWS LOW CLOUDS HOLDING STRONG EAST OF MOUNTAINS WITH CLEARING NOTED OVER EXTREME WRN TX. KMAF 88D REFLECTIVITY SHOWING LIGHT PCPN OVER CULBERSON COUNTY BUT UNLIKELY REACHING THE GROUND. VWP CONTINUES TO SHOW SLIGHT WAA OVER THE AREA WITH MOSTLY SLY FLOW PREDOMINATING. ONLY AFOS TO LOOK AT THIS TIME AROUND...BUT MODELS VERY SIMILAR IN MOVING H5 SHRTWV OVER SRN AZ EWD TO NEAR KELP BY 23/12Z. THIS WILL BRING A GOOD CHANCE OF PCPN (MAY SEE A FEW ELEVATED TSRA OVER PERMIAN BASIN AFTER MIDNIGHT GIVEN STRENGTH OF LLJ) TONIGHT (23/04Z-14Z) OVER THE AREA BUT CLEARING EXPECTED BY LATE MORNING OVER MUCH OF FA...ONLY EXCEPTION EXTREME ERN ZONES AS H7 TROUGH LAGS BEHIND. AS FOR TEMPERATURES...WILL <GO WITH PERSISTENCE TONIGHT AND WARMER MOS GUIDANCE TOMORROW WITH EXPECTED DOWNSLOPE COMPONENT TO WIND. MAF 54/76 62 CNM 52/76 61 MRF 45/70 61 P07 56/78 63 EARLE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.